California, 2017

Hail and Damaging Winds in California, September 11, 2017

September 11, 2017 · NWS HNX · 19 events in 3 counties and zones

The persistent cut off upper low remained situated off the central California coast and continued to pull tropical moisture northward into central California. Some deep tropical moisture associated with a fairly strong upper level shortwave pushed into central California on September 11 and produced a severe thunderstorm outbreak during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$330,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

The persistent cut off upper low remained situated off the central California coast and continued to pull tropical moisture northward into central California. Some deep tropical moisture associated with a fairly strong upper level shortwave pushed into central California on September 11 and produced a severe thunderstorm outbreak during the afternoon and evening. Numerous reports of downburst winds exceeding 60 mph were reported and the impacts form these thunderstorms included downed power lines, damage to roofs; and large objects being knocked over and damaged. Rainfall amounts were generally a quarter of an inch or less with a few locations in the Southern Sierra Nevada and Tehachapi Mountains receiving between a quarter inch and a half inch of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Sep 11, 1:25 PM PST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 11, 1:25 PM PST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
225 PM PDT Mon Sep 11 2017

.SYNOPSIS...Showers and thunderstorms will remain possible across
much of the area through Tuesday. Afterward, a cooling trend will
take place through next weekend with below normal temperatures
beginning Thursday.

&&

.DISCUSSION...Scattered showers and thunderstorms continue to
develop this afternoon in the Sierra Nevada, and parts of the SJ
Valley, mainly Fresno County and northward. These storms have
generally been moving pretty quickly towards the northwest, so
flooding appears to be less of a threat for now. However, expect
brief heavy rain, frequent lightning and gusty winds with any
thunderstorm that develops. Also, more isolated thunderstorms are
expected to develop towards the south, or over Kern County through
at least this evening.

The upper-level low continues to remain centered offshore near
the Central CA coast and is slowly moving northward just off the
coast. However, this system will likely move very little over the
next 24-36 hours. This is the dominant feature that is expected
to bring impacts to much of our area through at least Tuesday
evening. There is a chance some areas could see showers and
thunderstorms develop overnight tonight, even in the San Joaquin
Valley. A lingering chance of showers and thunderstorms will
remain over the Sierra Nevada on Wednesday as the upper-low moves
inland over central CA and southern CA by Wednesday evening.

By Thursday, a trough of low pressure and northwest flow will
prevail over the area. This will allow temperatures to fall to
several degrees below average through at least the weekend.
Afterward, a ridge of high is expected to build off the West Coast
and gradually move further inland, while temperatures return to
around average or slightly above.

&&

.AVIATION...
Areas of smoke from wildfires will continue to produce MVFR
visibility over the southern Sierra Nevada and adjacent foothills.
Thunderstorms will be probable over the Southern Sierra Nevada and
Kern county mountains producing local mountain obscurations in heavy
rain and gusty winds. Isolated thunderstorms possible across the
Kern Desert and San Joaquin Valley with gusty winds and locally
heavy rain. Otherwise, VFR conditions can be expected over the
Central CA Interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
On Monday September 11 2017... Unhealthy for sensitive groups in
Fresno... Kern... Kings... Madera and Tulare Counties and Sequoia
National Park and Forest.
Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is high.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
NONE.
&&

public...BSO
avn/fw...BSO/Riley
synopsis...BSO

weather.gov/hanford

In the hours before

Special weather statement, Sep 11, 10:31 AM PST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1131 AM PDT MON SEP 11 2017

CAZ095-097-098-111915-
Kern County Mountains CA-Indian Wells Valley CA-
Tulare County Mountains CA-
1131 AM PDT MON SEP 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERN AND
SOUTHEASTERN TULARE COUNTIES UNTIL 1215 PM PDT...

At 1130 AM PDT, Doppler radar was tracking a strong thunderstorm over
Ridgecrest, moving northwest at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ridgecrest, China Lake Acres, Inyokern, Indian Wells Canyon and Bear
Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3565 11764 3555 11763 3548 11782 3591 11818
      3596 11802 3594 11799 3587 11798 3586 11801
      3579 11801 3579 11764 3571 11763 3569 11766
      3568 11761 3566 11761
TIME...MOT...LOC 1830Z 152DEG 35KT 3561 11770

Riley
Special weather statement, Sep 11, 11:09 AM PST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1209 PM PDT MON SEP 11 2017

CAZ091-112000-
Southwestern San Joaquin Valley CA-
1209 PM PDT MON SEP 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KERN COUNTY UNTIL
100 PM PDT...

At 1208 PM PDT, Doppler radar was tracking a strong thunderstorm over
McKittrick, or 34 miles west of Bakersfield, moving northwest at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
McKittrick, Derby Acres, Belridge and Twisselman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3526 11967 3526 11978 3528 11981 3535 11981
      3535 11988 3544 11988 3544 12000 3546 12000
      3565 11979 3535 11949 3520 11966
TIME...MOT...LOC 1908Z 129DEG 24KT 3531 11961

Riley
Special weather statement, Sep 11, 1:53 PM PST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
253 PM PDT MON SEP 11 2017

CAZ095-099-112245-
Kern County Mountains CA-Southeastern Kern County Desert CA-
253 PM PDT MON SEP 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KERN COUNTY UNTIL
345 PM PDT...

At 252 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Tehachapi, or 32 miles north of Lancaster, moving north
at 15 mph.

Winds in excess of 30 mph and brief heavy rain will be possible with
this storm.

Locations impacted include...
Tehachapi, Golden Hills and Mojave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3499 11824 3517 11850 3532 11827 3512 11806
TIME...MOT...LOC 2152Z 160DEG 13KT 3516 11826

BSO
Special weather statement, Sep 11, 2:06 PM PST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
306 PM PDT MON SEP 11 2017

CAZ090-093-112245-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
306 PM PDT MON SEP 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRESNO COUNTY UNTIL 345
PM PDT...

At 306 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Sanger, or 16 miles east of Clovis, moving
northwest at 35 mph.

Winds in excess of 30 mph and brief heavy rainfall will be possible
with this storm.

Locations impacted include...
Fancher Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3676 11926 3670 11942 3692 11961 3703 11944
TIME...MOT...LOC 2206Z 152DEG 29KT 3683 11940

BSO
Special weather statement, Sep 11, 3:13 PM PST, 17 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
413 PM PDT MON SEP 11 2017

CAZ095-098-120000-
Kern County Mountains CA-Indian Wells Valley CA-
413 PM PDT MON SEP 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERN COUNTY UNTIL
500 PM PDT...

At 413 PM PDT, Doppler radar was tracking a strong thunderstorm near
China Lake Acres, or near Ridgecrest, moving north at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Ridgecrest, Inyokern and China Lake Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3557 11777 3579 11795 3580 11792 3579 11764
      3571 11764 3571 11766 3569 11766 3568 11763
      3558 11764
TIME...MOT...LOC 2313Z 161DEG 25KT 3569 11773

BSO
Special weather statement, Sep 11, 3:27 PM PST, 3 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
427 PM PDT MON SEP 11 2017

CAZ099-120000-
Southeastern Kern County Desert CA-
427 PM PDT MON SEP 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KERN COUNTY UNTIL
500 PM PDT...

At 427 PM PDT, Doppler radar was tracking a strong thunderstorm over
Government Peak, moving north at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Government Peak and Randsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3524 11763 3520 11774 3539 11786 3544 11764
TIME...MOT...LOC 2327Z 160DEG 20KT 3531 11768

BsO

The radar

The San Joaquin Valley radar (KHNX), 92 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Hail, Tulare

When
September 11, 3:30 PM PST
Where
Tulare County, 1.61 mi SSW of Camp Nelson
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
36.128, -118.629

A Weather Service forecaster providing onsite support at the Pier Fire reported penny sized hail at Pierpoint Springs.

Thunderstorm Wind, Kings

When
September 11, 4:28 PM PST
Where
Kings County, 1.17 mi NE of Corcoran
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
36.111, -119.554

Public report in Corcoran of Thunderstorm winds producing damage to a house and snapping several trees. Beams from a wood fence were snapped from from concrete support and shingles were blown off of a roof.

Hail, Kings

When
September 11, 4:28 PM PST
Where
Kings County, 1.17 mi NE of Corcoran
Measured
0.88 in hail
Reported by
Public
Coordinates
36.111, -119.554

Public report of nickel sized hail in Corcoran.

Thunderstorm Wind, Kings

When
September 11, 4:42 PM PST
Where
Kings County, 2.35 mi SSW of Hanford Blair Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
36.250, -119.650

Media report of a dairy farm south of Hanford having several barns with extensive roof damage from thunderstorm winds.

Thunderstorm Wind, Tulare

When
September 11, 4:47 PM PST
Where
Tulare County, 1.49 mi SSE of Tipton
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.050, -119.310

California Highway Patrol reported several trees down on northbound State Route 99 just south of the State Route 190 interchange.

Thunderstorm Wind, Kings

When
September 11, 4:52 PM PST
Where
Kings County, 0.57 mi SE of Armona
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.313, -119.694

California Highway Patrol reported tree debris on State Route 198 near Hanford-Armona Rd.

Thunderstorm Wind, Kings

When
September 11, 4:53 PM PST
Where
Kings County, 0.55 mi S of Hanford
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.322, -119.650

California Highway Patrol reported a fence blew onto State Route 198 near 11th Ave in Hanford.

Thunderstorm Wind, Kings

When
September 11, 4:55 PM PST
Where
Kings County, 1.58 mi SSE of Armona
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.298, -119.691

California Highway Patrol reported a tree fell onto a vehicle near the intersection of 13th Ave. and Houston Ave. near Hanford.

Thunderstorm Wind, Kings

When
September 11, 4:58 PM PST
Where
Kings County, 1.76 mi S of Hanford Blair Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.255, -119.630

California Highway Patrol reported 8 telephone poles were downed on Jackson Ave. near 9th Ave. south of Hanford.

Thunderstorm Wind, Kings

When
September 11, 5:00 PM PST
Where
Kings County, Short Acres
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.350, -119.650

Report received on social media of damage to outdoor furniture in Hanford near the intersection of Peralta Way and Monroe Dr.

Thunderstorm Wind, Fresno

When
September 11, 5:23 PM PST
Where
Fresno County, 8 mi W of Caruthers
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
36.530, -119.974

Broadcast Media report of a chicken barn blown down by thunderstorm downburst outflow winds.

Thunderstorm Wind, Fresno

When
September 11, 5:33 PM PST
Where
Fresno County, 3.21 mi NE of Kerman Bland Arpt
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.604, -119.990

California Highway Patrol reported power lines downed by thunderstorm winds on West Manning Ave. to the west of Raisin City.

Thunderstorm Wind, Fresno

When
September 11, 5:47 PM PST
Where
Fresno County, 1.17 mi ESE of Camden
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.424, -119.781

California Highway Patrol reported a downed power line and a downed tree on East St. at the intersection of Wood Ave.

Thunderstorm Wind, Fresno

When
September 11, 6:00 PM PST
Where
Fresno County, 0.69 mi N of Mendota
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
36.760, -120.380

Media posted video showing 30 power lines downed in Mendota from a microburst.

Thunderstorm Wind, Fresno

When
September 11, 6:15 PM PST
Where
Fresno County, 5.22 mi WSW of Firebaugh
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.810, -120.530

The APRS station 5WSW Firebaugh reported a 59 mph wind gust from a thunderstorm.

Thunderstorm Wind, Fresno

When
September 11, 6:20 PM PST
Where
Fresno County, 4.07 mi SW of Raisin City
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.560, -119.954

California Highway Patrol reported power lines in the road on Westlawn Ave. near the intersection of Nebraska Ave.

Thunderstorm Wind, Fresno

When
September 11, 6:44 PM PST
Where
Fresno County, 4.79 mi SW of Firebaugh Arpt
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.820, -120.530

California Highway Patrol reported power lines downed in the roadway on West Jerrold Ave. near West Bullard Ave near Firebaugh.

Lightning, Kings

When
September 11, 7:00 PM PST
Where
Kings County, 0.56 mi E of Short Acres
Property damage
$10,000
Reported by
Social Media
Coordinates
36.350, -119.640

A report of lightning striking a house near Hanford High School was reported on social media.

Thunderstorm Wind, Kings

When
September 11, 7:28 PM PST
Where
Kings County, 1.67 mi W of Hardwick
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.400, -119.750

California Highway Patrol reported large tree limbs on the road on Maple Ave. between Excelsior Blvd. and Lewiston Ave near Hardwick.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720622, 720646, 720647, 720628, 720629, 720632, 720633, 720634, 720635, 720637, 720648, 720638, 720639, 720640, 720645, 720642, 720643, 720626, 720644.